Virginia, 2015

Damaging Wind in Virginia, August 6, 2015

August 6, 2015 · NWS AKQ · 1 event in 1 county or zone

Isolated severe thunderstorm along a stationary frontal boundary produced damaging winds across portions of southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe thunderstorm along a stationary frontal boundary produced damaging winds across portions of southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 6, 3:04 PM EST, 16 minutes earlier.

Area forecast discussion, Aug 6, 3:04 PM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
404 PM EDT THU AUG 6 2015

.SYNOPSIS...
LOW PRESSURE TRACKS EAST ALONG A STATIONARY FRONT OVER NORTH
CAROLINA TONIGHT THROUGH FRIDAY. THE LOW MOVES OFFSHORE FRIDAY NIGHT
AND LINGERS OFF THE COAST SATURDAY. HIGH PRESSURE SLOWLY RETURNS
SATURDAY NIGHT THROUGH SUNDAY AS LOW PRESSURE MOVES FARTHER
OFFSHORE.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
CURRENT GOES WV IMAGERY SHOWS A POTENT MID/UPPER LEVEL
SHORTWAVE TRACKING STEADILY E ACROSS THE OHIO AND TENNESSEE VALLEYS.
AT THE SURFACE...A STATIONARY FRONT EXTENDS FROM WRN NC ENE INTO NE
NC AND FAR SE VA. FARTHER N...HIGH PRESSURE CENTERED OVER HUDSON BAY
EXTENDS S INTO THE GREAT LAKES REGION. THE CURRENT SPC MESOANALYSIS
SHOWS 1500 J/KG ML CAPE VALUES EXTENDING INTO SE VA...WITH THE 2500
J/KG LINE OVER THE ALBEMARLE SOUND. EFFECTIVE SHEAR VALUES RANGE
FROM 30-35KT OVER SE VA...TO 25-30KT OVER NE NC.
PRESENTLY...CONVECTION IS SUPPRESSED S OF THE REGION OVER NC WITH
ONLY SOME ISO SHOWERS FROM CENTRAL VA TO THE ERN SHORE. VISIBLE
SATELLITE IMAGERY SHOWS THE CU FIELD BEGINNING TO SPREAD INTO NE NC
AND SE VA...SO THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE
OVER THE NEXT 2-3 HOURS. SOME STRONG TO MARGINALLY SEVERE STORMS ARE
POSSIBLE AT THE ONSET...WITH ANY THUNDERSTORMS CONTAINING VERY HEAVY
RAIN.

LARGE SCALE FORCING IS EXPECTED TO INCREASE THIS EVENING AND
OVERNIGHT DUE TO RRQ FORCING FROM A 100 KT JET OVER MARITIME CANADA.
LOW PRESSURE SLOWLY TRACKING ALONG THE STATIONARY FRONT WILL PROVIDE
LOW LEVEL CONVERGENCE. PW VALUES ARE PROGGED TO BE ~+2 ST DEV WHICH
WILL PROVIDE AMPLE MOISTURE. FORECAST POPS WILL REMAIN AT 80-
90%...MAINLY TO ACCOUNT FOR SOME UNCERTAINTY DUE TO THE CONVECTIVE
NATURE OF THE EVENT. QPF AMOUNTS AVERAGE 1-2 INCHES. HOWEVER...THERE
WILL BE SOME AREAS THAT RECEIVE MUCH MORE...AND A FEW AREAS THAT
RECEIVE MUCH LESS. PERCENT OF NORMAL RAINFALL OVER SIZABLE PORTIONS
OF THE AREA HAS BEEN 50% OR LESS (EVEN 25% OR LESS) OVER THE LAST
TWO WEEKS DESPITE SOME RAIN OVER THE PAST TWO NIGHTS. GIVEN
THIS...MUCH OF THE AREA SHOULD BE ABLE TO HANDLE HEAVY RAIN
OVERNIGHT WITH THE EXCEPTION OF PERHAPS URBAN AREAS...SO NO FLASH
FLOOD WATCH WILL BE ISSUED AT THIS TIME. LOWS TONIGHT RANGE FROM THE
MID 60S NW...TO MID 70S SE.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
A -2 ST DEV 500MB TROUGH SETTLES OVER THE COAST
FRIDAY...WITH SURFACE LOW PRESSURE IN VICINITY OF THE CAROLINA
COAST. MOISTURE WILL REMAIN HIGH AND ANOMALOUS NE FLOW WILL RESULT
IN PERSISTENT CLOUD COVER AND A CONTINUED 70-80% CHC OF SHOWERS WITH
THUNDER POSSIBLE OVER SE PORTIONS. PCPN AND CLOUD COVER WILL RESULT
IN WELL BELOW NORMAL HIGH TEMPERATURES THAT ARE FORECAST TO RANGE
FROM THE MID/UPPER 70S NW...TO THE LOW 80S SE. THE LOW GRADUALLY
PULLS OFFSHORE FRIDAY NIGHT...WITH POPS TAPERING OFF FROM W-E AND
REMAINING 30-40% OVER THE ERN THIRD OF THE AREA.

MODELS CONTINUE TO SLOW DOWN THE DEPARTURE OF THE LOW...WHICH MAKES
SENSE GIVEN THE ANOMALOUS NATURE OF THE SYSTEM. GIVEN THIS...DEEP
N/NE FLOW (UP TO AT LEAST 700MB) IS EXPECTED TO CONTINUE THROUGH
SATURDAY. THIS SHOULD RESULT IN PERSISTENT MOSTLY CLOUDY TO OVERCAST
CONDITIONS. MID-LEVEL DRYING WILL ALLOW FOR A DIMINISHING CHC OF
SHOWERS (20-40% ALONG THE COAST). HIGHS ARE EXPECTED TO RANGE FROM
AROUND 80 ALONG THE COAST...TO THE LOW 80S FARTHER INLAND.

HIGH PRESSURE GRADUALLY BUILDS IN FROM THE N SATURDAY NIGHT INTO
SUNDAY...WHICH IS SLOWER THAN PREVIOUS MODEL RUNS. STILL EXPECT THE
SKY TO BECOME MOSTLY SUNNY W...AND REMAIN PARTLY CLOUDY ALONG THE
COAST. LOWS RANGE FROM THE MID 60S TO LOW 70S SATURDAY NIGHT...WITH
HIGHS IN THE LOW/MID 80S SUNDAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
GOING WITH A BLEND OF THE 12Z GFS/12Z ECMWF FOR THE EXTENDED PERIOD.
WILL HAVE A DRY FCST FOR SUN NGT INTO EARLY MON AFTN...AS HI PRES
OVR THE AREA SLIDES OFFSHR. A COLD FRONT WILL SWING THRU THE OH AND
TN VALLEYS LATE MON/MON NGT...THEN PUSHES ACRS THE REGION TO JUST
OFF THE CST TUE AFTN INTO WED MORNG. FOR NOW...WILL GO WITH CHC POPS
(NO HIGHER THAN 50%) STARTING LATER MON AFTN...AND GOING INTO EARLY
WED MORNG. THE BEST CHC EVERYWHERE WILL BE ON TUE. THAT FRONTAL
BOUNDARY WILL THEN LINGER JUST OFF THE SE VA AND NE NC CST WED THRU
THU...AS HI PRES BLDS FM THE UPR MIDWEST ESE INTO THE GRT LKS AND OH
VALLEY. WILL CONTINUE WITH SLGT OR SML CHC POPS OVR SE VA AND NE NC
DURING THIS TIME...WITH NO PCPN CHCS MENTIONED ELSEWHERE. MIN TEMPS
WILL GENERALLY RANGE FM THE MID 60S TO LWR 70S...WITH MAX TEMPS
GENERALLY IN THE LWR TO MID 80S.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
A COUPLE AREAS OF LO PRES WILL AFFECT THE REGION LATE THIS AFTN
INTO AT LEAST SAT AFTN...WITH THE MAIN LO PRES SYSTEM FINALLY
MOVNG OUT TO SEA LATE SAT OR SAT NGT. SCTD SHOWERS AND TSTMS WILL
DEVELOP OVR THE AREA OR MOVE IN FM THE W LATER THIS AFTN THRU THIS
EVENG...WITH MODERATE TO LOCALLY HEAVY RAINFALL POSSIBLE OVRNGT
INTO FRI MORNG. IFR CONDITIONS WILL BE POSSIBLE IN THE STRONGEST
STORMS/HEAVIEST SHOWERS. AS THE MAIN ELONGATED LO SETS UP OVR ERN
NC/SC AND OFF THE SE VA CST DURING FRI...HIGHEST POPS AND CHCS FOR
HEAVIER RAINFALL WILL SHIFT INTO ERN/SE COUNTIES. MVFR AND IFR
CONDS LIKELY OVR THE TAF SITES. DRY WX AND VFR CONDS SHOULD RETURN
ALL TAF SITES SAT NGT AND SUN...AS LO PRES MOVES OUT TO SEA AND HI
PRES BLDS INTO THE REGION.

&&

.MARINE...
LATEST SFC ANALYSIS DEPICTS A QUASI-STATIONARY BOUNDARY SPLITTING
THE WATERS NEARLY IN HALF EARLY THIS MORNING. LATEST OBS REFLECT
LIGHT WINDS (AOB 10 KT) OUT OF THE S-SE SOUTH OF THE BOUNDARY AND
OUT OF THE N-NE NORTH OF THE BOUNDARY. WAVES GENERALLY 1-2 FT AND
SEAS 2 FT. THE BOUNDARY WILL SLOWLY SAG SWD TODAY AS AN AREA OF LOW
PRESSURE DEVELOPS OVER NC. SPEEDS REMAIN AOB 15 KT. ANOTHER AREA OF
LOW PRESSURE TRACKS ALONG THE BOUNDARY OVER THE KY/TN VALLEYS
TODAY...WITH THE SFC LOWS REORGANIZING OVER THE CAROLINAS TONIGHT
INTO SATURDAY. THE GRADIENT STRENGTHENS SLIGHTLY TONIGHT AS HIGH
PRESSURE BUILDS INTO THE GREAT LAKES/OH VALLEY REGION...PUSHING
SPEEDS TO NEAR 15 KT IN THE BAY AND COASTAL WATERS. SCA CONDITIONS
ARE NOT ANTICIPATED ATTM. BASED ON THE COMPLEX LOW AND LINGERING
BOUNDARY...WIND DIRECTIONS ARE QUITE PROBLEMATIC TO NAIL DOWN.
DIRECTION WILL GENERALLY BE OUT OF THE SOUTH TONIGHT...WITH A NELY
DIRECTION OVER THE FAR NRN WATERS. LOW PRESSURE REMAINS OVER THE
CAROLINAS FRI WITH HIGH PRESSURE REMAINING OVER THE OH VALLEY. BASED
ON BETTER MODEL AGREEMENT AND ANOMALOUS WINDS ALOFT...CONFIDENCE IS
INCREASING FOR SCA CONDITIONS FRI NIGHT AND SAT (POSSIBLY STRONG SCA
CONDITIONS). NELY WINDS INCREASE TO 15 TO 25 KT IN THE BAY AND
COASTAL WATERS NORTH OF CAPE CHARLES LIGHT. SEAS ALSO
RESPOND...BUILDING TO 4 TO 6 FT NORTH OF CAPE CHARLES LIGHT FRI
NIGHT. WAVES ALSO BUILD TO 3 TO 4 FT. THE LOW PUSHES OFF THE ERN NC
COAST SAT...WITH NE WINDS FORECAST OVER THE WATERS SAT. 15 TO 25 KT
WINDS WILL PERSIST...WITH SEAS BUILDING TO 4 TO 7 FT (POSSIBLY
HIGHER IN THE NRN WATERS) AND WAVES BUILDING TO 4 TO 5 FT. 3 TO 4 FT
WAVES ALSO POSSIBLE IN THE LOWER JAMES. GRADIENT RELAXES SAT NIGHT
AS THE SFC LOW PUSHES FARTHER OFFSHORE AND HIGH PRESSURE BUILDS IN
FROM THE NW...PUTTING AN END TO SCA SPEEDS. SEAS WILL BE SLOW TO
SUBSIDE THRU THE NIGHT...POSSIBLY DROPPING BELOW 5 FT SUN. HIGH
PRESSURE AND N-NE FLOW PERSISTS INTO EARLY NEXT WEEK.

&&

.TIDES/COASTAL FLOODING...
AN EXTENDED PERIOD OF ONSHORE FLOW AND HIGH SEAS WILL RESULT IN TIDAL
ANOMALIES OF 1 TO 1.5 FT SATURDAY. TIDAL LOCATIONS ALONG THE
COASTAL EASTERN SHORE AND LOWER CHESAPEAKE BAY WILL APPROACH
MINOR FLOODING THRESHOLDS. THERE REMAINS SOME UNCERTAINTY AS TO
THE STRENGTH OF THE NE WINDS...WHICH WILL IMPACT THE TIDAL
FORECASTS IN THE COMING DAYS.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...AJZ/LKB
NEAR TERM...AJZ
SHORT TERM...AJZ/LKB
LONG TERM...TMG
AVIATION...TMG
MARINE...SAM
TIDES/COASTAL FLOODING...AKQ
Hazardous weather outlook, Aug 6, 3:06 PM EST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
406 PM EDT THU AUG 6 2015

MDZ021>025-VAZ048-060>062-064-068-069-075>078-082>086-099-100-
509>522-072015-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-CAROLINE-AMELIA-POWHATAN-
WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-CHARLES CITY-NEW KENT-
GLOUCESTER-MIDDLESEX-MATHEWS-ACCOMACK-NORTHAMPTON VA-WESTERN LOUISA-
EASTERN LOUISA-WESTERN HANOVER-EASTERN HANOVER-WESTERN CHESTERFIELD-
EASTERN CHESTERFIELD-WESTERN HENRICO-EASTERN HENRICO-
WESTERN KING WILLIAM-EASTERN KING WILLIAM-WESTERN KING AND QUEEN-
EASTERN KING AND QUEEN-WESTERN ESSEX-EASTERN ESSEX-
406 PM EDT THU AUG 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...THE EASTERN
SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN
NECK OF VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

HEAVY RAIN WILL BRING THE POTENTIAL FOR LOCALIZED FLOODING FROM
LATE THIS AFTERNOON THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

LOCALLY HEAVY RAIN WILL BE POSSIBLE ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ012>017-030>032-102-VAZ065>067-079>081-087>090-092-093-095>098-
523>525-072015-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-MECKLENBURG-LUNENBURG-
NOTTOWAY-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-GREENSVILLE-SUSSEX-SURRY-
JAMES CITY-SOUTHAMPTON-ISLE OF WIGHT-NORFOLK/PORTSMOUTH-SUFFOLK-
CHESAPEAKE-VIRGINIA BEACH-YORK-NEWPORT NEWS-HAMPTON/POQUOSON-
406 PM EDT THU AUG 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...INTERIOR SOUTHEAST
VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA
AND THE PENINSULA OF SOUTHEAST VIRGINIA.

.DAY ONE...TONIGHT.

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EVENING...WITH DAMAGING WIND GUSTS BEING THE MAIN
THREAT. LOCALIZED FLOODING WILL ALSO BE POSSIBLE FROM LATE THIS
AFTERNOON THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

LOCALLY HEAVY RAIN WILL BE POSSIBLE ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 6, 3:16 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
416 PM EDT THU AUG 6 2015

VAZ097-098-062100-
CHESAPEAKE-VIRGINIA BEACH-
416 PM EDT THU AUG 6 2015

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT SOUTHEASTERN CITY OF
CHESAPEAKE AND SOUTHEASTERN CITY OF VIRGINIA BEACH...

AT 414 PM EDT...A THUNDERSTORM WITH HEAVY RAIN AND FREQUENT
LIGHTNING WAS NEAR NORTHWEST... OR 9 MILES SOUTHEAST OF GREAT
BRIDGE...MOVING EAST AT 15 MPH.

WIND GUSTS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
HAEVY RAINFALL WILL LIKELY CAUSE PONDING OF WATER ON ROADWAYS.

THIS STORM WILL BE NEAR...
  BACK BAY AROUND 430 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE PUNGO...HICKORY...
SANDBRIDGE BEACH AND SIGMA.

STRONG WIND GUSTS ARE POSSIBLE WITH THIS STORM. THESE WIND GUSTS ARE
CAPABLE OF KNOCKING DOWN TREE LIMBS...SMALL OR WEAKENED TREES...AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

LAT...LON 3655 7595 3657 7589 3664 7594 3672 7594
      3666 7596 3665 7595 3664 7599 3660 7606
      3656 7603 3655 7619 3667 7623 3676 7595
      3656 7587 3655 7587
TIME...MOT...LOC 2014Z 257DEG 20KT 3661 7612

44

The radar

The Norfolk radar (KAKQ), 78 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chesapeake (C)

When
August 6, 3:20 PM EST to 3:25 PM EST
Where
Chesapeake (C) County, 2.66 mi NW of Hickory
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
36.660, -76.230

Trees were downed. There was also various siding and roof damage on homes as well as a garage door blown in on Cedarville and Sanderson Roads.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2015Every state in 2015This day in weather historyWarnings in Virginia, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598559.